Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 10, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 10, 2018, 6:32 PM MDT for Phillips County, Colorado. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2018, 6:32 PM MDT (00:32 UTC)
- Expired
- May 10, 2018, 7:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Phillips County, CO
The radar
The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 7:02 PM MDT | HAIL 1 | 1 Se Holyoke, CO | |
| May 10, 7:07 PM MDT | HAIL 1.5 | N Holyoke, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 1:41 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 3927 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
263
WUUS55 KBOU 110032
SVRBOU
COC095-110115-
/O.NEW.KBOU.SV.W.0010.180511T0032Z-180511T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
632 PM MDT THU MAY 10 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Phillips County in northeastern Colorado...
* Until 715 PM MDT.
* At 632 PM MDT, a severe thunderstorm was located 9 miles southeast
of Highland Center, or 11 miles southwest of Holyoke, moving east
at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Holyoke and Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Denver Colorado.
&&
LAT...LON 4044 10206 4044 10252 4058 10249 4069 10205
TIME...MOT...LOC 0032Z 253DEG 29KT 4046 10243
HAIL...1.50IN
WIND...60MPH
$$
COOPER2 follow-up statements
186
WWUS55 KBOU 110056
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
656 PM MDT THU MAY 10 2018
COC095-110115-
/O.CON.KBOU.SV.W.0010.000000T0000Z-180511T0115Z/
Phillips CO-
656 PM MDT THU MAY 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN PHILLIPS COUNTY...
At 655 PM MDT, a severe thunderstorm was located 5 miles south of
Holyoke, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holyoke and Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Denver Colorado.
&&
LAT...LON 4044 10206 4044 10233 4059 10235 4069 10205
TIME...MOT...LOC 0055Z 246DEG 21KT 4052 10227
HAIL...1.00IN
WIND...60MPH
$$
COOPER469
WWUS55 KBOU 110114
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
714 PM MDT THU MAY 10 2018
COC095-110121-
/O.EXP.KBOU.SV.W.0010.000000T0000Z-180511T0115Z/
Phillips CO-
714 PM MDT THU MAY 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PHILLIPS COUNTY
WILL EXPIRE AT 715 PM MDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed However small hail and gusty
winds are still possible with this thunderstorm.
LAT...LON 4044 10206 4044 10233 4059 10235 4069 10205
TIME...MOT...LOC 0111Z 253DEG 29KT 4056 10211
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:19 PM MDT, 13 minutes earlier.
Area forecast discussion, May 10, 6:19 PM MDT, 13 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 619 PM MDT Thu May 10 2018 .UPDATE... Issued at 618 PM MDT Thu May 10 2018 Have updated the forecast for a faster convection pushed FROPA into the area as well as more coverage of thunderstorms further south into Washington and Lincoln counties. Still expect this activity to push out of the area in the next couple 2 to 3 hours. && .SHORT TERM...(This evening through Friday) Issued at 254 PM MDT Thu May 10 2018 Varying weather dominates the pattern today and tomorrow with a building ridge over the southern portions of the CONUS. A closed low will drop out of the north bringing an upper jet over the state with moderate SW flow in the mid and upper levels. At this time increased south winds will continue over the plains. These strong and dry winds will drop RH values over portions of Park, Lincoln, Elbert and Douglas counties through the afternoon increasing fire weather concerns. Fuels are dry enough today for the Red Flag Warning to continue. Further over the NE plains increased low level moisture ahead of a shortwave will help to increase dewpoints. This combined with decent lapse rates will support severe weather for Logan, Phillips and Sedgwick counties through 7 pm. Storms are expected to fire off a dryline from WY to Akron and move NE possibly reaching severe status before they exit into NE. The main threats will be hail up to 1 inch and winds gusts around 60 mph. By early Friday a front will drop out of the North greatly increasing low level moisture on the plains. Current upper air soundings show low stratus over the plains by 6 am Friday morning. Added some light pops along the Palmer Divide to account for the possibility of upslope moisture creating light drizzle for a few hours in the morning. A surface low will once again build over the plains increasing warm SW flow. This will help to scatter out the low level moisture and set-up another dryline for storm initiation, this time further west spreading from Larimer SE into portions of Weld and Morgan. This will be a smaller area given the increased stability over the NE and lower dewpoints to the SW. Bulk shear and low level lapse rates are decent so expect some afternoon convection to form and move off to the NE with the possibility of a few severe storms by 2 or 3 pm. Temperatures will be slightly cooler than today with highs in the upper 70s to lower 80s. The continued warm temperatures combined with warm SW flow will allow for another critical fire weather day Friday. The fuels are still fairly green over the Elbert and Douglas county areas, however areas of southern Lincoln and Park county continue to have the dry conditions that could get fast fire starts. .LONG TERM...(Friday night through Thursday) Issued at 254 PM MDT Thu May 10 2018 An upper level cut off low pressure will stall over the Salt Lake City area on Friday. Meanwhile, a cold front will continue to be pushed southward throughout the night Thursday night by possible convection over northeast Colorado and will end up near the Palmer Divide by Saturday morning. With upslope flow, plenty of moisture in the low levels, and a strong cap, stratus and drizzle should exist over much of northeast Colorado Saturday morning especially along and near the foothills. Clouds and drizzle will exit the area slowly during the middle of the day and the timing of when it exits will be crucial for the possible development of thunderstorms Saturday afternoon. If skies do clear in the morning and moderate instability builds in, strong thunderstorms will be possible with hail and strong wind gust potential. However, current thinking is that the clouds will hold well into the afternoon limiting instability and therefore confining the chance of thunderstorms to the mountains and foothills. Moderate southwesterly flow over Park County with low humidities will increase fire danger on Saturday afternoon but it does not appear red flag criteria will be met at this time. The previously mentioned upper level low will begin to weaken from Sunday through the early part of next week. From time to time shortwave troughs will round the base of this trough and will provide a source of lift over Colorado throughout much of early next week. Therefore, each day will see a chance of showers and thunderstorms mainly in the afternoon and evening hours. Right now there is low confidence on which days will have a better chance of precip compared to others. Global models keep northeast Colorado rather wet during this period which should keep fire weather concerns to a minimum. Otherwise, temperatures will be below average over the weekend and will slowly move towards average by the middle of next week. The GFS and Euro models have been coming into better agreement that the upper level low will be pushed eastward by a stronger trough entering the west coast by next Friday/Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 618 PM MDT Thu May 10 2018 VFR conditions will persist through the evening hours. Winds will continue to gust from the SSW with sustained speeds of 10 to 14 mph with gusts up to 25 mph intermittently through 01 to 02z. A strong frontal push from the North has been sped up from convective outflow, and will now move into DEN and BJC just before 01z then APA by roughly 02z. Have quickened the timing of the low level stratus as well. Models have consistently shown a NW wind following the frontal push, which may keep the low stratus away from BJC. MVFR to IFR conditions are possible at DEN and APA as stratus will bring a ceiling around 500-1000ft, with drizzle possible at APA. SW winds will then predominate after 12z to help to scatter out the lowered stratus between 14 and 15z. && .FIRE WEATHER... Issued at 254 PM MDT Thu May 10 2018 Critical Fire conditions will develop by midday across South Park, southeast Elbert and southern Lincoln Counties due to gusty southwest winds up to 25-30 mph and humidity values as low as 10 percent. Areas farther north of the warning have experienced more green-up due to the recent rainfall so they have not been included in the warning. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for COZ214-247. Red Flag Warning from noon to 7 PM MDT Friday for COZ214-247. && UPDATE...Kriederman SHORT TERM...Bowen LONG TERM...Danielson AVIATION...Kriederman FIRE WEATHER...Bowen
Hazardous weather outlook, May 10, 11:06 AM MDT, 7 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1106 AM MDT Thu May 10 2018 COZ030>051-111715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1106 AM MDT Thu May 10 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight A couple severe storms with very large hail and damaging winds will be possible roughly along and northeast of a line from Cheyenne, Wyoming to Akron, Colorado late this afternoon. Any storms that develop will move quickly east into Nebraska this evening. Meanwhile, the rest of the forecast area will be under the influence of a very warm and dry airmass with record heat expected. The heat and dryness will lead to high fire danger and Red Flag Warnings are in effect for areas that have not seen much spring precipitation or green-up, roughly in areas along and south of a line from Fairplay to Limon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A storm system will develop over the Great Basin Friday into Saturday as a cold front moves across northeast Colorado. This will bring a chance of showers and thunderstorms on Friday afternoon into Friday evening. A few severe storms could occur across the northeast plains along a frontal boundary. Large hail, damaging winds and a low threat for a tornadic thunderstorm will be possible. This unsettled pattern will persist through the middle of next week. Each day will feature a chance of showers and thunderstorms primarily in the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required along and north of a line from Cheyenne Wyoming to Akron, Colorado after 2 PM.
In the hours before
Local storm report, May 10, 6:18 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
618 PM MDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 SSW SAINT PETERSBURG 40.51N 102.84W
05/10/2018 M0.75 INCH LOGAN CO TRAINED SPOTTER
0510 PM HAIL 6 S JULESBURG 40.90N 102.27W
05/10/2018 M1.25 INCH SEDGWICK CO BROADCAST MEDIA
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:32 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 43 min |
| May 10, 9:56 PM MDT | Special Weather Statement | BOU | Sedgwick | 19 min |
| May 10, 10:17 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 12 min |
| May 11, 5:20 PM MDT | Special Weather Statement | BOU | Weld | 25 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.